Minnesota, 2019

Tornadoes and Hail in Minnesota, June 20, 2019

June 20, 2019 · NWS MPX · 12 events in 5 counties and zones

A cluster of thunderstorms that developed in west central Minnesota during the afternoon of Thursday, June 20th, became severe with several reports of large hail, damaging winds, and tornado damage. Damage occurred from a tornado in Redwood County, between Wabasso, and Redwood Falls, and was determined to have EF1 damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$580,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of thunderstorms that developed in west central Minnesota during the afternoon of Thursday, June 20th, became severe with several reports of large hail, damaging winds, and tornado damage. Damage occurred from a tornado in Redwood County, between Wabasso, and Redwood Falls, and was determined to have EF1 damage. More extensive damage was on the east and southeast side of St. James where vehicles were blown off of MN-60 and a turkey barn was destroyed. Other severe storms produced an EF0 tornado in Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 1:32 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 20, 1:32 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
232 PM CDT Thu Jun 20 2019

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Thu Jun 20 2019

The 850 mb theta-e ridge will continue to work into the area this
evening, helping to drive and area of showers with embedded
thunderstorms eastward across the area. However, there should be a
diminishing trend as the activity gets into the eastern portion of
the area tonight and the forcing weakens. We'll have a second
surge of moisture and better instability work into the area Friday
afternoon and Friday night, bringing a better chance for SHRA/TSRA
to the entire area, although the best instability and shear look
to be across the western forecast area late Friday afternoon into
Friday evening.

.LONG TERM...(Saturday through Thursday)
Issued at 231 PM CDT Thu Jun 20 2019

The southwest to northeast oriented baroclinic zone still looks
to stall out Saturday into Monday with several surface waves
moving along it and bringing windows of enhanced precipitation
changes to the area. Tried to get some of that timing into things
rather than blanket the entire time frame with chance PoPs.
However, the guidance (understandably) agrees much less on the
details as we move through the weekend given small differences in
convective development that compound over time. Stuck very close
to the consensus NBM guidance from Saturday night through the
balance of the forecast. We should finally see a break in the more
widespread precipitation by Tuesday, although there will be some
additional chances through the remainder of the week as ridging
becomes established over the central part of the country and we
get into a pattern more favorable for MCS development. It's way
too early to say whether we'll be in the path for repeated MCS
passages, but given the forecast position of the upper jet and
best areas of anticyclonic 250 mb flow, it certainly will be
something to keep an eye on for the middle to end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Jun 20 2019

The line of showers in western MN is slowly pushing eastwards.
Expect CIGS to drop mainly in the west where showers are
occurring. Mainly VFR conditions prevail, dipping into MVFR for
AXN & RWF overnight. Winds have been bumped up for today,
especially for western MN.

KMSP...VFR likely for the period. MVFR is possible for a brief
period from 20-01Z if we see showers over the airport. Otherwise,
CIGS remain VFR. Wind forecast has trended higher, as they are
overperforming today already.

/OUTLOOK FOR KMSP/
SAT...VFR/MVFR WITH PM SHRA/-TSRA POSSIBLE. WINDS E/SE AT
5-10KTS. SUN...VFR/MVFR WITH -TSRA POSSIBLE. WINDS VRB AT BELOW
5KTS. MON...VFR/MVFR WITH CHC -TSRA POSSIBLE. WINDS W AT 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...TDH
Hazardous weather outlook, Jun 20, 10:24 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Thu Jun 20 2019

MNZ041>045-047>052-054>070-073>078-082>085-091>093-211630-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-
1124 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Severe weather is not expected, but small hail is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will continue into early next
week. The best chance for severe thunderstorms will be Friday and
Friday evening across Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Friday afternoon and
Friday night.

MNZ053-WIZ014>016-023>028-211630-
Chisago-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
1124 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of east central
Minnesota...northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will continue into early next
week. The probability for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 20, 2:34 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Thu Jun 20 2019

MNZ064-202100-
Yellow Medicine-
334 PM CDT Thu Jun 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YELLOW MEDICINE
COUNTY...

At 333 PM CDT, a strong thunderstorm was located near Clarkfield, or
14 miles south of Montevideo, moving east at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Granite Falls, Clarkfield, Wood Lake, Hanley Falls, Spring Creek,
Hazel Run, Granite Falls Airport and Spellman Lake.

This includes the following highways...
 U.S. Highway 212 between mile markers 42 and 49.
 U.S. Highway 59 between mile markers 88 and 101.

LAT...LON 4481 9585 4483 9584 4488 9565 4480 9553
      4479 9550 4478 9553 4477 9551 4477 9550
      4473 9542 4466 9540 4464 9585 4481 9590
TIME...MOT...LOC 2033Z 258DEG 18KT 4475 9578

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yellow Medicine

When
June 20, 2:53 PM CST
Where
Yellow Medicine County, 0.49 mi E of Hazel Run
Measured
1.75 in hail
Reported by
Public
Coordinates
44.750, -95.710

Hail, Yellow Medicine

When
June 20, 3:40 PM CST
Where
Yellow Medicine County, 0.69 mi S of Echo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.610, -95.420

Hail, Yellow Medicine

When
June 20, 3:46 PM CST
Where
Yellow Medicine County, Echo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.620, -95.420

Funnel Cloud, Redwood

When
June 20, 4:05 PM CST
Where
Redwood County, 0.85 mi SW of Belview
Reported by
Fire Department/Rescue
Coordinates
44.590, -95.340

A firefighter observed a funnel cloud moving near their home.

Tornado, Redwood

When
June 20, 4:18 PM CST to 4:37 PM CST
Where
Redwood County, 4.12 mi NNE of Wabasso to 4.83 mi NNE of Rowena
Rating
EF1
Path length
5.39 mi
Path width
550 yd
Reported by
NWS Storm Survey
Coordinates
44.453, -95.210

This slow moving tornado was widely photographed and caught on video by multiple citizens and storm spotters. It hit several farmsteads, breaking or uprooting dozens of trees. One open air building on a feedlot was destroyed. Several machine sheds had doors blown out, and tin was peeled off the portion of several roofs.

Hail, Redwood

When
June 20, 4:35 PM CST to 4:45 PM CST
Where
Redwood County, 2.2 mi SSE of Clements to 7.82 mi SSE of Morgan
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
44.349, -95.039

The Farm Service Agency office for Redwood County indicated a one to three mile wide swath of hail as large as golf balls fell across southeastern Redwood County, with many crops heavily damaged or destroyed. Time estimated based on radar.

Hail, Brown

When
June 20, 5:20 PM CST to 5:35 PM CST
Where
Brown County, 3.97 mi WSW of Hanska to 3.34 mi SW of Hanska
Measured
2 in hail
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
44.130, -94.575

A fire department spotter reported hail as large as two inches fell for around 15 minutes at Lake Hanska County Park. Nearby, Prairie Grounds Campground was also hit, with one camper totaled and another camper had hail punch holes through its plastic roof vents. A pontoon was also significantly damaged. Some crops in the area were destroyed.

Tornado, Brown

When
June 20, 5:27 PM CST to 5:31 PM CST
Where
Brown County, 1.94 mi SW of Leavenworth to 1.59 mi SSE of Leavenworth
Rating
EF0
Path length
2.03 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.203, -94.831

This tornado mostly moved across open fields, but it did strike one farmstead. About one dozen trees were broken and minor structural damage occurred to several outbuildings.

Tornado, Watonwan

When
June 20, 5:42 PM CST to 5:44 PM CST
Where
Watonwan County, 2.46 mi ESE of Godahl to 2.93 mi ESE of Godahl
Rating
EF0
Path length
0.52 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
44.105, -94.635

This tornado touched down in an open field.

Hail, Watonwan

When
June 20, 6:09 PM CST
Where
Watonwan County, St James
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.980, -94.630

Thunderstorm Wind, Watonwan

When
June 20, 6:12 PM CST to 6:14 PM CST
Where
Watonwan County, 1.21 mi ENE of St James Arpt
Measured
68 kt (78 mph) measured gust
Property damage
$500,000
Reported by
AWOS
Coordinates
43.985, -94.557

St. James regional airport measured a wind gust of 78 mph. A storm survey team from the NWS determined the damage from surrounding areas was due to a downburst, with a classic fanning out pattern. Part of a roof from a turkey barn was blown off, several vehicles were blown off Highway 60, and hundreds of trees were broken or uprooted southwest to southeast of the airport. There was also significant damage to the airport's hanger.

Hail, Martin

When
June 20, 6:45 PM CST
Where
Martin County, Truman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.830, -94.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820307, 820308, 820309, 821752, 832917, 834024, 833841, 832919, 832921, 820310, 820312, 820311.